South Carolina, 2002Damaging Wind in South Carolina, August 18, 2002
August 18, 2002 · NWS CAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 12:58 PM EST, 7 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 12:58 PM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SUN AUG 18 2002
DISC: 17Z SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE
SOUTHEAST. WEAK TROUGH ACROSS THE EASTERN CAROLINAS.
SATELLITE SHOWS CU DEVELOPING ACROSS THE AREA THIS AFTERNOON.
ALREADY A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SOUTHERN PORTION OF THE STATE AND ALSO TO OUR WEST ACROSS NORTHERN
GEORGIA. BOTH AVN/ETA KEEP MAIN CENTER OF MID/UPPER RIDGE TO OUR
WEST WITH STRONGER SHORTWAVES STAYING WELL TO OUR NORTH. BOTH AVN/ETA
SHOW SHORTWAVE ENERGY TO OUR WEST THIS AFTERNOON...BUT AVN A BIT
MORE AGGRESSIVE ON PUSHING THIS FEATURE EASTWARD. RADAR ALREADY
SHOWING NICE AREA OF SHOWERS/THUNDERSTORMS ACROSS NE AL AND N GA.
BOTH MODELS SHOW ENOUGH MOISTURE AND INSTABILITY AROUND THIS
AFTERNOON/EVENING ALONG WITH ALREADY DEVELOPED PRECIPITATION TO
CONTINUE WITH THE SLIGHT CHANCE. BY MONDAY AND TUESDAY...ETA SHOWS
GOOD TROUGH ACROSS THE AREA. ETA IS STRONGER AND SHOULD BE BECAUSE
IT HANDLES THESE SMALLER/WEAKER SCALE FEATURES BETTER THAN THE AVN.
WITH BOTH MODELS SHOWING SHORTWAVE MOVING ACROSS THE AREA DURING THE
AFTERNOON AND EVENING THINK CHANCES OF PRECIPITATION A LITTLE BETTER
THAN TODAY. WILL GO WITH CHANCE POPS MONDAY THROUGH TUESDAY. THIS
AGREES WELL WITH BOTH GUIDANCE AND LOCAL EQUATIONS. AS FOR
TEMPERATURES...T1 TEMPS WARMER TOMORROW...BUT SHOULD HAVE A FEW MORE
CLOUDS ACROSS THE AREA. KEEPING WITH CURRENT FORECAST OF MID 90S
ACROSS THE AREA. GUIDANCE AND LOCAL TEMPERATURES VERY SIMILAR
THROUGH THE PERIOD.
EXTENDED...MID/UPPER LEVEL RIDGE GRADUALLY BUILD EASTWARD DURING THE
WEEK WITH DECREASING RAIN CHANCES AND ABOVE NORMAL TEMPERATURES BY
THE END OF THE WEE.
FCSTID = 77
CAE 72 95 73 94 / 20 30 40 30
AGS 70 95 71 94 / 20 30 40 30
SSC 72 94 73 94 / 20 30 40 30
OGB 71 95 72 94 / 20 30 40 30
.CAE...
GA...NONE.
SC...NONE.
LCV
In the hours before
Local storm report, Aug 18, 4:21 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
521 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM AUGUSTA GA WIND DAMAGE
08/18/02 RICHMOND PUBLIC REPORTED TREES
DOWN AT WASHINGTON AND
I-20.
RCCSpecial weather statement, Aug 18, 5:40 PM EST, 2 hours 20 minutes before
SCZ018-020-021-025>028-030-035>037-041-GAZ040-063>065-077-190030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SUN AUG 18 2002
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 12 COUNTIES
IN SOUTH CAROLINA:
AIKEN... BAMBERG... BARNWELL...
CALHOUN... EDGEFIELD... FAIRFIELD...
LEXINGTON... MCCORMICK... NEWBERRY...
ORANGEBURG... RICHLAND... SALUDA...
THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE... COLUMBIA... LINCOLN...
MCDUFFIE... RICHMOND...
...STRONG THUNDERSTORMS RUMBLE ACROSS THE CSRA AND MIDLANDS...
A CLUSTER OF STRONG THUNDERSTORMS CONTINUES TO PUSH MAINLY TO THE
EAST ACROSS THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AND THE
SOUTHERN MIDLANDS OF SOUTH CAROLINA. WEATHER SERVICE DOPPLER RADAR
RAINFALL ESTIMATES SHOW RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
WITH SOME OF THESE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE FOR
THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS WILL ALSO PRODUCE
WIND GUSTS TO 40 MPH AND SMALL HAIL.
MOTORISTS SHOULD DRIVE WITH CAUTION AS PONDING OF WATER WILL OCCUR
ON ROADWAYS.
BC
Thunderstorm Wind, Orangeburg
- When
- August 18, 8:00 PM EST
- Where
- Orangeburg County, 2 mi E of Bowman
- Measured
- 60 kt (69 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.350, -80.650
A microburst moved a mobile home off its foundation and did light to moderate damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, August 18, 20021 death · 1 injured · $100,000 · 1 event
- Flooding and Damaging Winds in Ohio, August 18, 20021 death · 3 injured · $19,000 · 50 kt wind · 8 events
- Lightning Strikes in Virginia, August 18, 2002$55,000 · 2 events
- Hail and Damaging Wind in New Hampshire, August 18, 20023 injured · 50 kt wind · 3 events
- Damaging Wind in Colorado, August 18, 2002$30,000 · 78 kt wind · 1 event
- Lightning Strike in Alabama, August 18, 20022 injured · 1 event
- Damaging Wind in Tennessee, August 18, 2002$20,000 · 1 event
- Flash Flood in Alabama, August 18, 2002$18,000 · 1 event
- Flash Flood in Missouri, August 18, 20021 injured · 1 event
- Hail and Damaging Winds in Arkansas, August 18, 2002$12,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Tennessee, August 18, 200260 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 18 to 20, 2002$3,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312587.